Hey there! Sign in to join this conversationNew here? Join for free

took too much ibuprofen - liver damage? Watch

    • #1
    • Thread Starter
    #1

    I was in a lot of pain last week because of an operation, they told me I could take 4 ibuprofen every 8 hours. I forgot this and took 4 every 4 hours about 6 times - 4 times the first day, 2 times the second. During the checkup I told them this and they said it was too much and to stop taking so much so I did.

    Now I'm really worried I've damaged my liver. I've had a killer headache all day which I'm worried is because I had two pints of beer last night and my liver can't process the alcohol.

    So does anyone know how likely it is I've seriously damaged my liver?
    • #2
    #2

    Don't over worry. Literally would take a couple of months of what you were doing to scratch the surface. Ask the bloody doctor if you want a straight up opinion only he will know for fact.
    Offline

    0
    ReputationRep:
    it takes very high dosages over time to cause any damage a 2000mg wontdo much if anything to your liver dont worry... although that being said i wouldnt continue it for any extended period of time. try a different pain killer if you need to use that much ask the GP about low dose opiates like codeine maybe or otherwise cocodamol from your pharmacy.
    Offline

    0
    ReputationRep:
    Its not your liver you should be worried about with NSAID's such as ibuprofen, it's your stomach lining.

    Taking too many anti inflammatories will give you peptic ulcers, stomach erosion and stomach bleeding.

    Have a read:

    https://www.google.co.uk/search?q=NSAID+stomach+lining
    Offline

    0
    ReputationRep:
    You'll be fine.
    Offline

    2
    ReputationRep:
    Call NHS direct for medical advice ASAP.


    Posted from TSR Mobile
    Offline

    15
    ReputationRep:
    I wouldn't worry about it. The doctor's just told you to stop but didn't do anything else so they're not worried. Also, I took an overdose of paracetamol, ibuprofen and aspirin and the only thing the hospital treated me for was the paracetamol. They weren't worried about the other two drugs.
    • #3
    #3

    I had severe tonsiliis a few months back and exceeded the recommended dose several time over the course of the two weeks because the pain was unbearable and I'm perfectly fine. By the way, you can take paracetamol at the same time as ibuprofen to help with pain relief without side effects.

    The alcohol is another story entirely, I'd contact a doctor ASAP about that.
    Offline

    0
    ReputationRep:
    I went trough a rough time some months ago, I was constantly experiencing headaches so I took tons of ibuprofen for several weeks and nothing happened.. I'm not saying I was responsible, but at least I didn't harm myself. Hope no one follows this stupid example!
    Offline

    2
    ReputationRep:
    Ask for a different painkiller.

    In my experience paracetomol seems to a better job :/
    Offline

    15
    ReputationRep:
    You'll be fine, the doctor would have said if there was a worry that your liver was damaged. I think it takes more than that to damage your liver.
    Offline

    1
    ReputationRep:
    (Original post by Anonymous)
    I was in a lot of pain last week because of an operation, they told me I could take 4 ibuprofen every 8 hours. I forgot this and took 4 every 4 hours about 6 times - 4 times the first day, 2 times the second. During the checkup I told them this and they said it was too much and to stop taking so much so I did.

    Now I'm really worried I've damaged my liver. I've had a killer headache all day which I'm worried is because I had two pints of beer last night and my liver can't process the alcohol.

    So does anyone know how likely it is I've seriously damaged my liver?

    Relax, I am a med pro and can surely tell you there is nothing to break your head and weep over it. Yes it might have affected a bit but nothing to worry about and just relax. In a few days what ever the damage is done will be recovered without any issue.
    Offline

    0
    ReputationRep:
    You'll be fine as long as you don't make a habit of it.
    Offline

    0
    ReputationRep:
    I think that as long as you feel fine you are fine. But definitely next time remember to take what it says on the dose. Also, doctors like to overemphasise with pain relief in my experience so I always take less than what they say. Better feel a bit more pain than get an ulcer problem on top of whatever I have!
    Offline

    0
    ReputationRep:
    Ibuprofen has quite a large safety margin , unlike paracetamol where if you took the dose on the packet you're at the max allowed dose. Standard ibuprofen is about half the max allowed dose. Yes you did exceed that if you took 800mg 4 x day but short periods of time shouldn't be harmful providing you took them with food?
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: May 23, 2013
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    Would you like to hibernate through the winter months?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.